Anti-HIV drugs in pregnancy not linked to children's language delays

(Medical Xpress)—The combinations of anti-HIV drugs recommended for pregnant women do not appear in general to increase their children's risk for language delay, according to a study from a National Institutes of Health research network.

Children exposed to HIV in the and whose mothers received combinations of anti-HIV drugs during pregnancy were no more likely to have language delays than were children exposed to HIV in the womb and whose mothers did not receive these recommended treatments, the study found. In both groups, about 25 percent of the children had language delays by 2 years of age, suggesting that the delays were not associated with the anti-HIV drugs taken during pregnancy.

The findings allay concerns in the medical community that the could affect the developing in ways that cause language delays. Typically, these combination treatments include three or more drugs from at least two drug classes. For a woman who is HIV-positive and pregnant, recommended combination therapies treat the infection and greatly reduce the chance that the virus will spread to the . Previous studies suggested that the drugs used to treat might contribute to language delays in infants and toddlers, even those who remained HIV-negative.

However, the researchers concluded that one drug sometimes used in the combination treatments should be monitored. Children whose mothers received containing the drug atazanavir were more likely to have language delays at 1 year of age than were the other children in the study. These children appeared to catch up to their peers. The researchers noted that these effects were not seen in children in the atazanavir group at age 2.

"Anti-HIV combination therapies do not appear to be linked to language delays, but it's prudent to monitor children exposed to HIV in the womb for signs of language delay," said study co-author George Siberry, M.D., of the Maternal and Pediatric Infectious Disease Branch of the Eunice Kennedy Shriver National Institute of Child Health and Human Development (NICHD), one of the NIH institutes that conducted the study. "Until there is a better understanding of what contributes to the delays, it's important to monitor the language development of in this group carefully, and refer them for language therapy at the first sign of a delay."

Dr. Siberry collaborated with first author Mabel L. Rice, Ph.D., of the University of Kansas, Lawrence; Paige L. Williams, Ph.D., of the Harvard School of Public Health, Boston; Howard J. Hoffman, of the National Institute on Deafness and Other Communication Disorders (NIDCD), part of NIH; and colleagues at the National Institute of Mental Health (NIMH), also part of NIH; Albert Einstein College of Medicine, New York City; Northwestern University Feinberg School of Medicine, Chicago; Keck School of Medicine of the University of Southern California, Los Angeles; and Tulane University School of Medicine, New Orleans.

In addition to the NICHD, NIDCD and NIMH, seven NIH institutes and funding agencies supported the study: National Institute on Drug Abuse, National Institute of Allergy and Infectious Diseases, Office of AIDS Research, National Institute of Neurological Disorders and Stroke, National Heart, Lung and Blood Institute, National Institute of Dental and Craniofacial Research, and National Institute on Alcohol Abuse and Alcoholism.

The findings appear online in the Pediatric Infectious Disease Journal.

Related Stories

Recommended for you

Cambodia orders probe into mass HIV infection

Dec 18, 2014

Cambodian Prime Minister Hun Sen on Thursday ordered a probe into an apparent mass HIV infection believed to have been spread by contaminated needles, as the number of suspected cases passed 100.

A fresh setback for efforts to cure HIV infection

Dec 17, 2014

Researchers are reporting another disappointment for efforts to cure infection with the AIDS virus. Six patients given blood-cell transplants similar to one that cured a man known as "the Berlin patient" have ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.